Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 10, NWS Morristown, TN

June 7, 2019Campbell County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 7, 2019, 8:31 PM EDT for Campbell County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2019, 8:31 PM EDT (00:31 UTC)
Expired
Jun 7, 2019, 11:30 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Campbell County, TN

The radar

The Knoxville radar (KMRX), 57 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

285 
WGUS54 KMRX 080031
FFWMRX
TNC013-080330-
/O.NEW.KMRX.FF.W.0010.190608T0031Z-190608T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
831 PM EDT Fri Jun 7 2019

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Eastern Campbell County in east Tennessee...

* Until 1130 PM EDT.

* At 830 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Fincastle and Disney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3648 8394 3643 8392 3639 8393 3640 8395
      3639 8396 3637 8395 3635 8397 3628 8399
      3627 8400 3627 8402 3630 8403 3630 8404
      3626 8406 3624 8418 3635 8408 3654 8400

$$

mjb
1 follow-up statement
152 
WGUS74 KMRX 080134
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
934 PM EDT Fri Jun 7 2019

TNC013-080330-
/O.CON.KMRX.FF.W.0010.000000T0000Z-190608T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Campbell TN-
934 PM EDT Fri Jun 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
EASTERN CAMPBELL COUNTY...

At 933 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Several roads are closed in the warned 
area due to flooding.  Two to four inches of rain have already 
fallen. 

Some locations that will experience flooding include...
Fincastle and Disney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3648 8394 3643 8392 3639 8393 3640 8395
      3639 8396 3637 8395 3635 8397 3628 8399
      3627 8400 3627 8402 3630 8403 3630 8404
      3626 8406 3624 8418 3635 8408 3654 8400

$$

mjb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 7:33 PM EDT, 58 minutes earlier.

Area forecast discussion, Jun 7, 7:33 PM EDT, 58 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
733 PM EDT Fri Jun 7 2019

.AVIATION...Periods of showers and thunderstorms will
continue through the TAF period with the best coverage and intensity
during the afternoon/evening hours. Besides storms, periods of MVFR
conditions due to visiblity and ceiling are expected overnight/early
Saturday morning. Otherwise VFR conditions anticipated.

An upper trough over the Tennessee Valley with pull areas of
convection across the TAF sites. High PWs will produce heavy
rainfall and low visibiilties with the stronger storms.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 7, 2:59 PM EDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Fri Jun 7 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
259 PM EDT Fri Jun 7 2019 /159 PM CDT Fri Jun 7 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms this afternoon into tonight will
produce locally heavy rainfall. Localized flooding will be
possible, especially in areas that get repeated heavier showers or
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Showers and thunderstorms on Saturday will continue to produce
locally heavy rainfall in some areas.  Localized flooding will be
possible, especially in locations that get repeated heavier
showers or storms.

Periods of showers and thunderstorms will continue into
next week producing locally heavy rainfall. The most concentrated
period for steadier rainfall will be Sunday, with more scattered
coverage outside of that period. Localized flash flooding and
flooding of low-lying and poor drainage areas is expected this
weekend and will continue off and on through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flooding this weekend.

In the hours before

Special weather statement, Jun 7, 5:11 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
511 PM EDT Fri Jun 7 2019

NCZ061-072200-
Clay NC-
511 PM EDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 600 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nantahala Lake, or near Andrews, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hayesville, Nantahala Lake, Shooting Creek, Tusquitee and Brasstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3499 8400 3502 8396 3504 8396 3508 8391
      3513 8386 3516 8375 3515 8373 3516 8365
      3515 8364 3514 8366 3514 8364 3512 8364
      3513 8362 3511 8362 3507 8357 3504 8356
      3502 8352 3501 8352 3500 8349 3499 8362
TIME...MOT...LOC 2111Z 243DEG 17KT 3514 8373

mjb
Special weather statement, Jun 7, 5:35 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
535 PM EDT Fri Jun 7 2019

TNZ099>101-072215-
West Polk TN-Bradley TN-Hamilton TN-
535 PM EDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRADLEY...SOUTHWESTERN
POLK AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 615 PM EDT...

At 535 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ringgold to 10 miles southeast of Wildwood
Lake. Movement was north at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Chattanooga, Cleveland, South Cleveland, Wildwood Lake, East
Cleveland, Collegedale, Waterville, East Brainerd, Conasauga,
Parksville, Red Clay State Park, Flint Springs, Gap Springs,
Ooltewah, McDonald and Apison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8517 3515 8500 3512 8453 3499 8466
TIME...MOT...LOC 2135Z 198DEG 13KT 3498 8512 3499 8472

mjb
Special weather statement, Jun 7, 6:37 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
637 PM EDT Fri Jun 7 2019

TNZ068-071-086-072315-
Northwest Monroe TN-Loudon TN-NW Blount TN-
637 PM EDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
NORTHWESTERN BLOUNT AND NORTH CENTRAL MONROE COUNTIES UNTIL 715 PM
EDT...

At 637 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lenoir City, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Maryville, Louisville, Vonore, Greenback, Friendsville, Philadelphia,
Clover Hill, Tellico Village and Fort Loudon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3568 8440 3580 8416 3579 8416 3579 8414
      3582 8414 3583 8411 3564 8398 3556 8436
TIME...MOT...LOC 2237Z 241DEG 9KT 3569 8421

mjb
Local storm report, Jun 7, 6:46 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
646 PM EDT FRI JUN 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     2 S COSBY               35.79N 83.24W
06/07/2019                   COCKE              TN   PUBLIC

            FEW TREE LIMBS, TREES, AND POWER LINES DOWN
            NEAR COSBY, TENNESSEE.

&&

DH
Special weather statement, Jun 7, 6:47 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Morristown TN
647 PM EDT Fri Jun 7 2019

TNZ067-068-072330-
Roane TN-Loudon TN-
647 PM EDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOUDON AND SOUTHEASTERN
ROANE COUNTIES UNTIL 730 PM EDT...

At 646 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loudon, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Fairview, Paint Rock,
Bradbury and Tellico Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3567 8453 3581 8460 3598 8434 3576 8421
TIME...MOT...LOC 2246Z 246DEG 18KT 3580 8438

mjb
Special weather statement, Jun 7, 8:15 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
815 PM EDT Fri Jun 7 2019

TNZ013-080100-
Campbell TN-
815 PM EDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 900
PM EDT...

At 814 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette. This storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Follette and Fincastle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3645 8393 3643 8392 3642 8391 3639 8394
      3640 8395 3638 8396 3626 8410 3634 8416
      3656 8399
TIME...MOT...LOC 0014Z 225DEG 3KT 3641 8402

mjb

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:15 PM EDTSpecial Weather StatementMRXCampbell45 min
Jun 7, 8:18 PM EDTSevere Thunderstorm WarningMRXCampbell57 min
Jun 7, 8:30 PM EDTAreal Flood AdvisoryMRXMeigs, Rhea, Roane2 hr
Jun 7, 8:32 PM EDTAreal Flood AdvisoryMRXAnderson118 min
Jun 7, 10:09 PM EDTFlash Flood WarningMRXCampbell6 hr
Jun 8, 4:17 AM EDTAreal Flood WarningMRXCampbell3 hr
Jun 8, 7:16 AM EDTAreal Flood WarningMRXCampbell3 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.